Arthritis after BCG vaccine in a healthy woman

Authors


Kodali Staff Grade Physician (Diabetes&Rheumatology), Department of Medicine, Holdforth Road, General Hospital, Hartlepool, TS24 9AH, UK (Telephone: +44 1429 266654; fax: +44 1429 221629).

Dear Sir, BCG vaccine is increasingly used as an adjuvant immunotherapy in carcinoma of the urinary bladder. Reactive arthritis [ 1], psoriatic arthritis [ 2] and Reiter's syndrome [ 3] are known to occur after intravesicle BCG therapy. We report here a case of a young and healthy woman who developed polyarthritis after intradermal BCG vaccine which was previously unknown.

A 33-year-old woman presented with malaise, fever and joint pains of 10 days duration. Following a negative Heaf test, she received a BCG vaccine 3 weeks ago, prior to taking up a job as a social worker. One week before presentation she developed a sore throat for a few days and was given a 7 day course of amoxycillin. On initial examination, she showed evidence of a maculopapular rash on the face, back and lower limbs with painful joints but not definite synovitis or effusions. A week later she had developed synovitis in the right wrist, a few small joints of the hands, left shoulder, left knee and both ankles, with an effusion in the left knee. She received NSAIDs with little symptomatic response. A discharging ulcer was noted at the vaccination site (upper left arm).

Investigations: WBC: 20.3 × 109 L−1, Hb: 103 g L−1; platelets: 573 × 109 L−1, plasma viscosity: 1.89 mPas at 25°C (normal range: 1.50–1.72). Liver and kidney functions were normal. Anti-streptolysin O titres, glandular fever screening test, ANA, and rheumatoid factor were all negative. The culture of the discharge from the ulcer grew Corynebacterium xerosis, a well known commensal on the skin. Neither a throat swab, nor blood and urine cultures showed any growth, the right knee aspirate was turbid and straw coloured, with 30 000 while cells mm−3, 95% polymorphs, 2% lymphocytes, 3% monocytes, 50% ragocytes. Further effusions from both the knees were aspirated and showed a similar inflammatory picture and were sterile. Anti-viral antibody tires including mumps and measles tires, chlamydia serology and hepatitis screen were all negative.

The patient was initially treated for potential sepsis with intravenous flucloxacillin and ampicillin, and subsequently with metronidazole, ciprofloxacin and then azithromycin (in case of chlamydia), but all with no clinical response. She continued to have a fluctuating pyrexia and appeared toxic, although the rash had disappeared. Inflammatory effusions (up to 37 mls) were repeatedly drained from both knees but cultures remained negative. Three weeks after admission, her infection screen remained negative and investigations still showed WBC 22.3 × 109 g L1, Hb 93 g L1, platelets 707 × 109 g L−1 and the plasma viscosity had risen to 2.11 mPas at 25 °C (CRP was 149 g L−1 normal < 6.0 g L−1). Her serum globulins were elevated at 51 g L−1 (normal 25–35 g L−1) and albumen depressed at 27.5 g L−1 (normal > 35 g L−1).

The patient then received intra-articular injections of 30 mgs triamcinolone into each knee, after further aspiration, and was commenced on prednisolone 40 mg daily. Within 5 days, her joint symptoms and signs all disappeared, and blood tests all returned to normal over 2 months. Steroid medication was slowly tapered and stopped after 4 months. The patient has now remained well and asymptomatic for 2 years.

The clinical and laboratory pictures suggest an acute inflammatory polyarthritis with an uncertain cause. Although an occult infection is always an open question, this appears unlikely as there was no response to the antibiotics and secondly, the gratifying response to a short course of steroids. Although she had arthritis and fluctuating pyrexia, the pattern of the rash and subsequent clinical resolution with a course of steroids make a diagnosis of Adult-onset Stills Disease unlikely. Sore throat, malaise and arthritis are all possible secondary to the BCG vaccination. There is at least one report [ 4] in the literature of arthritis following intradermal BCG vaccination when used in advanced cancer. We are not aware of any reports in otherwise healthy subjects developing this side effect. Intravesical BCG vaccine can induce arthritis when used by other routes [ 1]. Therefore, we believe, because of the chronological picture, that this patient's polyarthritis was due to the intradermal BCG vaccination.

Immunological mechanisms might explain the remote effusions. Antigen diffusion into the tissues elicits an inflammatory response [ 5] and DNA and RNA structures in synovial fluids in non-articular infections [ 6] support this. In experimental works cross reactivity was shown between mycobacterial antigens and cartilage proteins [ 7]. Further, heat shock proteins (HSPs) are major antigenic determinants and mycobacterial HSPs have sequence homology with human HSPs [ 8]. Why then do only a few patients develop such complications? Immunogenetic differences might be the explanation. The majority of patients developing arthritis following BCG immunotherapy are HLA B-27 positive [ 1]. Therefore an individual's susceptibility to these immunological insults plays a role. We look forward to the experience of other workers.

Ancillary